The Open UniversitySkip to content
 

An improved estimator of the density at the boundary

Zhang, S.; Karunamuni, R. J. and Jones, M. C. (1999). An improved estimator of the density at the boundary. Journal of the American Statistical Association, 94(448) pp. 1231–1241.

URL: http://www.jstor.org/stable/2669937
Google Scholar: Look up in Google Scholar

Abstract

We propose a new method of boundary correction for kernel density estimation. The technique is a kind of generalized reflection method involving reflecting a transformation of the data. The transformation depends on a pilot estimate of the logarithmic derivative of the density at the boundary. In simulations, the new method is seen to clearly outperform an earlier generalized reflection idea. It also has overall advantages over boundary kernel methods and a nonnegative adaptation thereof, although the latter are competitive in some situations. We also present the theory underlying the new methodology.

Item Type: Journal Article
Copyright Holders: 1999 American Statistical Association
ISSN: 1537-274X
Project Funding Details:
Funded Project NameProject IDFunding Body
Not SetNot SetNatural Sciences and Engineering Research Council of Canada
Keywords: density estimation; mean squared error; pseudodata; reflection; transformation
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 23934
Depositing User: Sarah Frain
Date Deposited: 28 Apr 2011 11:01
Last Modified: 04 Feb 2014 10:58
URI: http://oro.open.ac.uk/id/eprint/23934
Share this page:

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340   general-enquiries@open.ac.uk